Indiana, 2004

Hail in Indiana, March 30, 2004

March 30, 2004 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 12:40 PM EST, 40 minutes earlier.

Area forecast discussion, Mar 30, 12:40 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST TUE MAR 30 2004

.AVIATION...
SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP ACROSS NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON
IN THE VICINITY OF A LOW PRESSURE CENTERED OVER SOUTHERN INDIANA AND
A WEAK TROFF EXTENDING NORTH FROM THE LOW TO LAKE MICHIGAN. THE GFS
IS SLOWER WITH SYSTEM MOVEMENT AND IS PREFERRED CONSIDERING THE LOW
IS IN THE VICINITY OF UPPER LOW CENTERED OVER SOUTHERN ILLINOIS.
CEILINGS WILL BECOME MVFR EARLY THIS AFTERNOON AS THE SHOWERS AND
STORMS INCREASE IN COVERAGE. THUNDERSTORMS CONTINUE TO BE OF THE
WIDELY SCATTERED NATURE SO KEPT VICINITY THUNDER AT BOTH FORT WAYNE
AND SOUTH BEND THIS AFTERNOON. THIS EVENING...CEILINGS AND
VISIBILITY WILL APPROACH THE LOWER END OF THE MVFR RANGE...AS
STRATFORD PRECIPITATION BECOMES MORE DOMINANT. THERE CONTINUES TO
BE UNCERTAINTY IN THIS. IFR IS NOT OUT OF THE QUESTION AS THE LOW
LEVEL MOISTURE WILL STAY IN PLACE ACROSS THE AREA BUT WAS LEFT OUT
FOR NOW.

&&

.UPDATE...
TEMPERATURES ARE NOW IN THE LOWER 50S ACROSS THE ENTIRE AREA. RAISED
HIGH TEMPERATURE FORECAST A COUPLE OF DEGREES TO THE MID 50S.
REDUCED THE CLOUDINESS GRIDS A LITTLE TO ACCOUNT FOR INCREASED SUN.
LITTLE CHANGE MADE TO THE REST OF TODAYS FORECAST.

&&

.PREV DISCUSSION...
SHORT TERM...

IMPRESSIVE LAPSE RATES FORECAST TO BE OVER OUR AREA TODAY AND
TONIGHT AS -28C 500MB TEMPS MOVE OVER AREA WITH UPPER LEVEL CLOSED
LOW. FORECAST CHALLENGE WILL BE SURFACE TEMPS AND CONVECTION
POSSIBILITIES. GFS APPEARS TO HAVE BEST HANDLE ON PCPN ACROSS IL AT
06Z. ETA SEEMS A BIT SLOW TO SPIN UP THE RAIN THAT HAS BEEN
INCREASING THERE ALL NIGHT. THUS WILL STAY CLOSER TO GFS SOLUTION.
MID LEVEL CLOUDS ARE FINALLY PUSHING INTO WESTERN CWA THIS MORNING
BUT HAVING TROUBLE STAYING TOGETHER. AS SHORT WAVE LIFTS NORTHEAST
TODAY COUPLED WITH MORNING HEATING...CLOUDS SHOULD QUICKLY DEVELOP.
THIS SHORT WAVE PRODUCED THUNDER WITH SEVERE HAIL ACROSS MISSOURI ON
MONDAY. SURFACE BASED HEATING WAS A BIT HIGHER THAN WHAT WE WILL SEE
TODAY. HOWEVER...WITH FREEZING AND WET BULB ZERO HEIGHTS QUITE
LOW...4-5KFT...EXPECT HAIL WILL OCCUR WITH STRONGER STORMS AND
CANNOT RULE OUT A FEW THREE QUARTER INCH REPORTS. MET GUIDANCE TEMPS
RATHER HIGH IN WEST AND SOUTH COMPARED TO MAV. MET HAS BEEN DOING
QUITE WELL LATELY AND EXPERIMENTAL WAM T1 NUMBERS AGREE WITH MET.
HOWEVER...AS MENTIONED...DO NOT LIKE ETA HANDLING OF PCPN IN IL SO
MUST DISCOUNT THIS SOLUTION SOMEWHAT AS IT IS SLOWER TO SPREAD
MOISTURE NORTH. WILL LEAN A LITTLE HIGHER THAN MAV TODAY SINCE IT
HAS BEEN VERIFYING LOW LAST FEW DAYS. SHOWERS TO CONTINUE
TONIGHT...ESPECIALLY SOUTH AND EAST. TEMPS TO FALL INTO UPPER 30S
BUT WITH SLOWER EASTWARD MOVEMENT OF UPPER LOW AND COLDER TEMPS
ALONG WITH LACK OF STRONG UPWARD MOTION...BOUNDARY LAYER LOOKING
WARM ENOUGH TO KEEP PCPN ALL LIQUID.

LONG TERM...
WEDNESDAY THROUGH MONDAY...UPPER LOW SHOULD BE OVER THE OHIO VALLEY
REGION BY WEDNESDAY MORNING ACCORDING TO MODEL CONSENSUS OF GFS...
ECMWF...ETA...UKMET AND CANADIAN. CONFIDENCE IN THIS POSITION STILL
NOT EXTREMELY HIGH AS GFS HAD THE UPPER LOW OVER EASTERN IA AT THIS
TIME PERIOD JUST 48 HOURS AGO...28/00Z RUN. SO GFS HAS BEEN TRENDING
SOUTHEAST...AT LEAST INITIALLY...WITH THE LOW WEDNESDAY MORNING. FOR
THURSDAY THROUGH SATURDAY...GFS EJECTS THE UPPER LOW SLOWER THAN
PREVIOUS RUNS...AND MATCHES THE ECMWF WITH THE UPPER LOW LINGERING
OVER THE DELMARVA AREA FRIDAY EVENING. THIS TREND APPEARS REASONABLE
GIVEN STRENGTH OF UPSTREAM RIDGE AND LACK OF A KICKER. IF ANYTHING
...COULD SEE A DELAY IN THE ENDING OF PRECIPITATION OVER OUR AREA
LATE THURSDAY IF AN EVEN SLOWER EJECTION OCCURS. WILL KEEP ENDING OF
PRECIPITATION THURSDAY AFTERNOON AS IS SINCE THIS MATCHES LATEST
EXPECTATIONS. THE GFS HAS BEEN TRENDING LOW LEVEL TEMPS COOLER
WEDNESDAY/THURSDAY. 1304 1000/850 METER THICKNESS LINE STAYS OVER
NORTHERN INDIANA WEDNESDAY MORNING THROUGH THURSDAY EVENING...SO
WILL KEEP A MIX OF RAIN SNOW MOST AREAS. OTHERWISE...WILL KEEP
FRIDAY THROUGH MONDAY DRY. SOME CONCERN THAT SHORT WAVE THAT SHEARS
OFF LEAVING BEHIND A CUT OFF LOW WILL TRIGGER SOME SHOWERS THIS
WEEKEND. THE ECMWF HAS BEEN SHOWING THIS SYSTEM AS A STRONGER SYSTEM
FOR A FEW RUNS...AND THE GFS HAS BEEN TRENDING TOWARD THE ECMWF.
CANADIAN ENSEMBLES WERE SHOWING A TROF FROM WI TO IA SATURDAY
EVENING. THE OPERATIONAL RUN IS FARTHER WEST. SO ENOUGH
UNCERTAINTY...ESPECIALLY CONSIDERING WHAT HAPPENED THIS PAST EPISODE
TO INTRODUCE ANY KIND OF A POP AFTER THURSDAY NIGHT.  WITH KEEP
FRIDAY THROUGH MONDAY DRY WITH NEAR NORMAL TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

GLL/LF
Hazardous weather outlook, Mar 30, 5:05 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST TUE MAR 30 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
505 AM EST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY THIS AFTERNOON. SMALL
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 39 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
March 30, 1:20 PM EST
Where
Marshall County, Bremen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -86.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388101.